Wyoming, 2011Flash Flood in Wyoming, May 24, 2011
May 24, 2011 · NWS UNR · 1 event in 1 county or zone
Flash flooding occurred in Upton when a slow moving thunderstorm brought two inches of rain in less than one hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding occurred in Upton when a slow moving thunderstorm brought two inches of rain in less than one hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 1:35 PM MST, 3 hours 36 minutes earlier.
Area forecast discussion, May 24, 1:35 PM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT TUE MAY 24 2011
.DISCUSSION...20Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY AND LOW
OVER SOUTHWEST KS. WY LOW REFLECTION OF SHORTWAVE ENERGY SLIPPING
OUT OF NORTHERN WY INTO MT. KS LOW REFLECTION OF STRONGER
SHORTWAVE SPINNING OVER EASTERN CO. BAND OF DIMINISHING SHRA
CONTINUES AHEAD OF FIRST SHORTWAVE...NORTHEAST OF BOUNDARY
CONNECTING BOTH SURFACE LOWS. DISPOSITION OF THE STRONGER
SHORTWAVE MAIN CONCERN.
TONIGHT...SHORTWAVE MOVES INTO KS AND CLOSES OFF. SURFACE LOW
DEEPENS OVER KS AND GRADIENT TIGHTENS OVER NE/SD. 30-40KT
EASTERLY BOUNDARY LAYER FLOW FORECAST BY 12Z NAM/18Z RUC WITH
WELL-DEFINED THETA-E ADVECTION ON THE EASTERN SLOPES OF THE BLACK
HILLS. EXPECT AN UPTICK IN PRECIPITATION THIS EVENING IN THESE
UPSLOPE AREAS...LASTING OVERNIGHT. FURTHER WEST AND
SOUTH...0.5-1KJ/KG SBCAPE WILL SUPPORT SHRA/TSRA THIS
EVENING...LESSENING IN INTENSITY OVERNIGHT AS INSTABILITY
DECREASES. STORMS WILL BE SLOW MOVING GIVEN STEERING FLOW. REST OF
CWA WILL SEE SHRA/ISOLATED TSRA OVERNIGHT.
WEDNESDAY...DECREASING CLOUDS/POPS EXPECTED AS MAIN SYSTEM SHIFTS
EAST OF THE AREA. GRADIENT WILL BE STRONG ENOUGH OVER SOUTH
CENTRAL SD FOR NEAR ADVISORY WINDS. WEDNESDAY NIGHT...TRANSIENT
SHORTWAVE RIDGE SHOULD BRING A BRIEF RESPITE FROM PRECIPITATION.
THURSDAY...NEXT UPPER SYSTEM ON TRACK TO IMPACT THE AREA AS UPPER
LOWS SPINS UP OVER MT AND MOVES INTO DAKOTAS. FAST MOVING COLD
FRONT WILL BE ASSOCIATED WITH IT. TSRA POSSIBLE ALONG THE FRONT
IN THE AFTERNOON/EVENING HOURS.
EXTENDED...UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH MUCH OF
THE LONG TERM AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE
REGION. DAILY CHANCES FOR SHOWERS AND A FEW STORMS CAN BE EXPECTED.
AT THIS TIME...THE BEST CHANCES FOR PCPN OVER THE HOLIDAY WEEKEND
LOOK TO BE LATE SATURDAY INTO SUNDAY AND POSSIBLY AGAIN LATE ON
MONDAY. TEMPERATURES WILL GENERALLY BE NEAR AVERAGE THROUGH THE
PERIOD...WITH HIGHS MAINLY IN THE 60S AND LOWER 70S.
&&
.AVIATION...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH TONIGHT...MOST NUMEROUS OVER SOUTHWESTERN SOUTH DAKOTA.
WIDESPREAD MVFR/IFR CONDITIONS WILL CONTINUE.
&&
.HYDROLOGY...FLOODING CONTINUES ACROSS MANY RIVERS AND CREEKS
OVER NORTHEASTERN WY INTO NORTHWESTERN AND PARTS OF WEST CENTRAL
SD. THE MOST SIGNIFICANT FLOODING CONTINUES TO BE ALONG THE LITTLE
MISSOURI...BELLE FOURCHE...AND CHEYENNE RIVERS...AND ITS
TRIBUTARIES. SEE SPECIFIC FLOOD PRODUCTS FOR FURTHER DETAILS.
SHRA/ISOLATED TSRA EXPECTED OVERNIGHT. 1/4 TO 1/2 INCH RAIN
EXPECTED ON THE EASTERLY SLOPES OF THE BLACK HILLS WHERE CURRENT
WATCH IN IN EFFECT. LOCAL 1 INCH AMOUNTS POSSIBLE WITH ANY
EMBEDDED CONVECTION. WILL LEAVE CURRENT HEADLINES AS SATURATED
GROUND CONTINUES TO EXIST.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-CENTRAL BLACK HILLS-
CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-JACKSON-
NORTHERN BLACK HILLS-PENNINGTON CO PLAINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN
MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WY...NONE.
&&
HELGESON/CALDERONHazardous weather outlook, May 24, 4:28 AM MST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
528 AM MDT TUE MAY 24 2011
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
528 AM MDT (628 AM CDT) TUE MAY 24 2011
...A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE BLACK HILLS AND
SOUTHWESTERN SOUTH DAKOTA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA TODAY AND TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE FROM THE BLACK
HILLS INTO SOUTHWESTERN SOUTH DAKOTA. RAINFALL TOTALS IN THESE AREAS
MAY REACH 1 TO 3 INCHES. RAIN FALLING ON THE ALREADY SATURATED GROUND
MAY PRODUCE FLOODING OF AREA CREEKS AND LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY...ESPECIALLY IN THE
AFTERNOON AND EVENING HOURS. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE FRIDAY THROUGH THE WEEKEND.
ALTHOUGH ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, May 24, 2:07 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT TUE MAY 24 2011
WYZ054-242145-
NORTHERN CAMBELL WY-
307 PM MDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 345
PM MDT...
AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF WYODAK...OR 9 MILES NORTHEAST OF
DOWNTOWN GILLETTE...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS NORTH OF GILLETTE AND WYODAK.
FUNNEL CLOUDS ALSO MAY DEVELOP FROM THIS THUNDERSTORM. IF
THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY
BUILDING.
BUNKERS
Local storm report, May 24, 3:44 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 7 N ROZET 44.38N 105.20W
05/24/2011 M0.88 INCH CAMPBELL WY LAW ENFORCEMENT
4-6 INCHES DEEP
&&
CLARKLocal storm report, May 24, 3:51 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HEAVY RAIN 7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
05/24/2011 M1.94 INCH PENNINGTON SD NWS EMPLOYEE
24 HOUR RAINFALL TOTAL.
&&
MSMITHSpecial weather statement, May 24, 4:09 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT TUE MAY 24 2011
WYZ056-250000-
WESTERN CROOK WY-
509 PM MDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROOK COUNTY UNTIL
600 PM MDT...
AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOORCROFT...OR 25 MILES EAST OF DOWNTOWN
GILLETTE...MOVING SOUTHEAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
INTERSTATE 90 IN THE MOORCROFT AREA...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 148 AND
160...
RUDGE
Special weather statement, May 24, 4:26 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT TUE MAY 24 2011
WYZ058-250015-
WESTON WY-
526 PM MDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON COUNTY UNTIL
615 PM MDT...
AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MOORCROFT...OR 25 MILES
SOUTHEAST OF DOWNTOWN GILLETTE...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS OF NORTHWESTERN WESTON COUNTY WEST OF UPTON.
RUDGE
Local storm report, May 24, 4:33 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 5 NW ROZET 44.33N 105.27W
05/24/2011 E1.00 INCH CAMPBELL WY PUBLIC
&&
KCLARKFlash Flood, Weston
- When
- May 24, 5:11 PM MST to 8:00 PM MST
- Where
- Weston County, 2.03 mi NW of Upton to 2.03 mi SW of Upton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.120, -104.660
Heavy rain caused flash flooding in Upton. Over six inches of water flowed down Division Street and water covered sidewalks along Highway 16.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 24, 201111 deaths · 342 injured · $10,000 · EF5 · 61 events
- Tornadoes and Hail in Arkansas, May 24, 20113 deaths · 16 injured · $3.6 million · EF4 · 10 events
- Tornadoes and Flood in Arkansas, May 24 to 26, 20113 deaths · 15 injured · $19 million · EF3 · 42 events
- Tornadoes and Hail in Kansas, May 24 to 25, 20112 deaths · 1 injured · $124,000 · EF2 · 72 events
- Tornadoes and Hail in Texas, May 24, 20111 death · 1 injured · $4.5 million · EF2 · 129 events
- Tornadoes and Flash Flooding in Indiana, May 24 to 25, 20111 injured · $1.6 million · EF3 · 137 events
- Hail and Damaging Winds in Virginia, May 24, 20111 death · 5 injured · $52,000 · 1.75 in hail · 32 events
- Tornadoes and Hail in Oklahoma, May 24, 20111 injured · $860,000 · EF2 · 61 events
- Tornadoes and Hail in Missouri, May 24 to 25, 2011$502,000 · EF1 · 76 events
- Tornadoes and Hail in Kansas, May 24, 20111 injured · $476,000 · EF1 · 68 events
- Flash Flooding in Montana, May 24, 20111 death · 2 events
- Flooding and Heavy Rain in Nebraska, May 24 to 25, 2011$2.1 million · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313757.